On this page you will find a selection of thoughts/reflections/short pieces on ADR and pharmacovigilance by our team members and associates.
Depression – a more common adverse effect than we thought
Qato and colleagues from Chicago and New York recently published a large cross-sectional survey undertaken in the USA examining the prevalence of prescription medications with depression as a potential adverse effect . The authors used the routinely performed NHANES survey (National Health and Nutrition Examination Survey) to examine the prevalence of adults taking medicines listed as causing depression as an adverse effect and amongst nearly 30,000 participants found that over a third (37.2%) of people did so. Having already excluded patients on antidepressants, an analysis showed that as the number of medications used with depression as a possible adverse effect increased, so did the prevalence of concurrent depression. For example, the estimated prevalence of depression was 15% for those reporting use of 3 or more listed medications – a rate that was three times higher than those not using such medications. So what are the implications of this research?
Well, let’s look at a few details of the study. The authors used the American Micromedex systems to define what prescription medications listed depression as an adverse effect. Whilst this software doesn’t include all medications it is fairly comprehensive. A wide number of analyses were done and the results were adjusted for a wide range of factors that have been previously associated with depression. The authors also repeated the main study results excluding patients with hypertension because of the known link with depression.
Depression is a common and complex disease; it is in itself associated with lots of other physical diseases in addition to hypertension. So determining causality is always going to be difficult. However, with an adult prevalence rate of about 5%, it is very important to understand the disease better, and particularly consider any contributory factors to causing depression.
The idea of a ‘depressogenic’ drug is not new. More than 60 years ago, Freis first described the association of reserpine used for hypertension and the high prevalence of depression. Reserpine – a centrally acting anti-hypertensive alkaloid agent derived from the evergreen dogbane shrub Rauwolfia serpentina – is no longer used in clinical practice. Reserpine acts by depleting monoamines at neurotransmitter endings, and whilst there is controversy over the direct attribution to drug-induced depression, it is very plausible that this is a true drug effect.
There are some unsurprising drugs on the list associated with depression such as certain beta-blockers, oestrogen-based hormone treatments, and certain antiepileptic agents. Others seemed less likely – such as proton pump inhibitors and ACE inhibitors. It is usual to look for biological plausibility when considering drug-induced adverse effects, which is why drugs not thought to cross the blood brain barrier or interfere with monoamine neurotransmission seem less likely culprits for causing a mood disorder. Nevertheless, the authors attempted to pre-empt this question by excluding all so-called psychotropic drugs and repeating the analysis which still found a positive association between taking three or more of the non-excluded medications and depression.
There are many strengths to the research. Firstly, it is a large study in a respected survey with data that is nationally representative of the population. Secondly, there are lots of questions in NHANES not just about drugs and depression so it is unlikely that there was cueing of responses. The authors used the depression elements from the validated Patient Health Questionnaire 9 (PHQ-9) tool to define the mood disorders. However, a weakness is that as a cross-sectional survey, the medication use and depressive symptoms cannot be temporally related thus precluding a causal inference. In cases like this it is possible that some medications are given for symptoms that may be biological manifestations of mood disorders such as sleep disturbance and pain.
What are the implications for practitioners and patients? The authors suggest discussing with patients the associations with depression when prescribing medications with this potential adverse effect. There have been some notable examples of medications with very high risk of mental side effects where counselling is essential – such as the nicotine-receptor agonist varenicline used for smoking cessation which has a strong safety warning about the risk of suicidality. However, counselling in all cases may be difficult in practice as over 200 drugs have depression listed as an adverse effect (probably as commonly listed as headache and gastrointestinal upset) so that is going to be a lot of counselling which arguably we don’t do at the moment for most other adverse effects. It would certainly seem prudent to be aware of the association in patients with a prior history of depression when starting new drugs to consider if there are safer alternatives.
Raising patient and practitioner awareness of the fact that medications are associated with mental as well as physical harms is important. The BBC and newspapers picked up on the research – https://www.bbc.co.uk/news/health-44452750. Raising awareness seems particularly relevant in patients taking multiple medications as this came through as a strong predictor in this research: this is one more fact to consider when taking action against problematic polypharmacy. There is a UK charity set up to promote awareness of medicines that can harm mental health called the Adverse Psychiatric Reactions Information Link (APRIL) http://www.april.org.uk. Mood disorders are often present more insidiously and the frequent absence of clinical signs make their identification more difficult. The awareness of the potential for medication-related depression as an ADR should prompt prescribers to think about it and patients to look out for it, reporting any concerns of side-effects on a yellow card to the MHRA. https://yellowcard.mhra.gov.uk/
Written by Jamie Coleman, 05/07/18
 Qato DM, Ozenberger K, Olfson M. Prevalence of Prescription Medications With Depression as a Potential Adverse Effect Among Adults in the United States. JAMA. 2018;319(22):2289–2298.
 Freis ED. Mental depression in hypertensive patients treated for long periods with large doses of reserpine.
N Engl J Med. 1954 Dec 16;251(25):1006-8.